Colorado, 2019

Hail in Colorado, May 25, 2019

May 25, 2019 · NWS PUB · 3 events in 1 county or zone

On the afternoon of Saturday, May 25th, parts of Southern Colorado were highlighted by a Slight risk of severe thunderstorms by the Storm Prediction Center. At 205 PM MDT a Severe Thunderstorm Watch was issued for Baca, Bent, and Prowers Counties across the eastern Colorado plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

On the afternoon of Saturday, May 25th, parts of Southern Colorado were highlighted by a Slight risk of severe thunderstorms by the Storm Prediction Center. At 205 PM MDT a Severe Thunderstorm Watch was issued for Baca, Bent, and Prowers Counties across the eastern Colorado plains. By 230 PM MDT the first severe thunderstorm warnings for damaging hail and winds were issued. Reports of 1 to 1.75 inch hail was reported in Baca County that afternoon before storms moved into Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 10:06 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, May 25, 10:06 AM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1106 AM MDT Sat May 25 2019

.UPDATE...
Issued at 1106 AM MDT Sat May 25 2019

Not much change to the going forecast. Convective potential should
be limited to the southeast corner of the state where low-level
moisture should make it's way west and north into Baca, Prowers,
and eastern Las Animas Counties. High resolution models are
consistently bringing the moisture west by early afternoon. A
convergence zone sets up south of a La Junta to Lamar line (models
differ on where this convergence zone ends up), but convection
looks likely along this boundary between 2-3 PM. Storms that
initiate along the boundary should quickly become severe with
2000-2500 J/kg surface based CAPE, given dewpoint in the low 60s
and dry adiabatic lapse rates aloft. 0-6 km shear of 50-55 kts
will support supercells, and given the orientation of the boundary
vs. storm motion, these storms should remain fairly discrete.
Large hail and damaging winds along with the possibility for a few
tornadoes are the main threats through 5-6 PM or so before the
storms move east into Kansas. SPC has Baca County in an enhanced
risk this afternoon and the best chance for severe storms looks to
be east of a line from Las Animas to Kim.

Elsewhere the forecast looks on track with dry low-level air
inhibiting convection. Kept the going forecast intact.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sat May 25 2019

...One or two severe storms are possible across the far eastern
plains today...

Currently...

Skies were nearly clear across the region at 3 am. A few low clouds
were noted over extreme SE CO in Baca County, and a few thin
cirrus were over the region, otherwise it was clear. Temps were a
bit more seasonable for this time of the year , with 40s and a few
low 50s over the plains, with 30s in the valleys. The dryline was
evident, with 40s and 50s over far eastern CO, with 60s over the
border in KS. 20s were noted along the I-25 corridor with single
digits in the mtns.

Today..

Nearly all areas will be mostly sunny and mild today. The exception
will be over the far eastern plains were one or two severe storms
are possible. CAMS and hi res guidance have been showing helicity
swaths moving across the far eastern plains for quite a few runs
now, and confidence is rather high that one or two supercells will
affect the far eastern plains today. The best chance for severe
storms will be generally east of a line from roughly Haswell to Las
Animas to Kim. Based on latest guidance, CAPE values over the
eastern plains will generally be 1.0-1.5K J/Kg with shear values of
40 kts. Timing will be likely after 3 pm. The primary severe
threat will be hail up to the size of ping pong balls and wind
gusts to 65 mph.

One or two isolated showers/storms may develop as far back west as
El Paso and Pueblo Counties later in the day. Gusty winds will be
possible with these isolated storms.

Tonight...

Best chance for the continued threat of isolated showers and storms
will be over the far eastern plains, especially across Kiowa County.
Otherwise skies will be mostly clear. We could see some low
clouds over the far eastern plains late tonight.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM MDT Sat May 25 2019

On Sun a strong upper low is forecast to move south along the CA
coast thru the day, and then move over the southern tip of NV by 12Z
Mon. Ahead of this system, there will be strong and gusty south to
southwest over southern CO mainly in the late morning through the
evening hours Sun. Sun morning some low clouds are expected to be
over portions of the far southeast plains, but should be moving out
of the area by midmorning. The NAM shows some thunderstorms over the
far southeast corner of the state in the late morning hours, but the
better chances for thunderstorms will be in the afternoon and
evening hours over the far southeast plains, and moving into the
Continental DVD in the late afternoon and evening.  There will be
the potential for severe weather over the far southeast plains.  The
NAM is forecasting dew points in the 50s and lower 60s over the far
southeast plains Sun afternoon, with CAPE values in excess of
3000 J/kg, and 0-6 km shear values around 50 kts. Temps on Sun are
expected to be a little above average, with highs mostly in the
80s over the southeast plains, and in the upper 60s to mid 70s in
the high valleys.

On Mon, the upper low tracks eastward along the southern UT border,
and then in the evening hours is forecast to move into west central
CO, and then move east-northeast across CO through the night and
into early Tue morning.  Mon will be another day with breezy to
windy conditions across southern CO.  The weather looks dry acrs
eastern CO Mon, with showers and thunderstorms expected along the
CONTDVD and maybe a few over the eastern mtns and the high valleys.
Mon looks a little cooler across most of the area, with the far
eastern areas seeing less of a cool-down than western areas.

Mon night, the NAM shows the low moving across Pueblo County and
then over Lincoln County by 12Z Tue. The GFS and EC on the other
hand, show the track of the low being farther north. Both show
some precip continuing along the CONTDVD, but the farther south
track of the NAM brings good chances for precip Mon night/early
Tue across Teller and El Paso Counties, while the GFS keeps precip
farther north. Thus there is some uncertainty at this point. As
the low moves northeast of the area on Tue, the winds become west,
and then in the afternoon they become north across the plains.
There's a disturbance on the back side of the upper low moves
into western CO late in the day. Precip Tue looks mostly focused
along the CONTDVD, Teller County and the Palmer DVD, and then
spreading to the rest of the eastern mtns, and maybe some of the
I-25 corridor in the evening. Temps will be even cooler on Tue and
will be more than 10 degrees below average.

An upper trof remains over CO thru much of Wed, with chances for
showers/tstms mainly from the I-25 corridor and westward.  Temps
remain cool on Wed.  A new upper trof moves over the western states
for Wed and Thu.  A disturbance forecast to move across CO on Thu
will likely bring isolated to scattered showers/tstms. Temps on Thu
are expected to be a little warmer.  An upper trof remains over the
western U.S. on Friday and there should be enough moisture and
instability over the area for mainly mountain showers/tstms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1106 AM MDT Sat May 25 2019

Relatively quiet day today with convection only expected across
the far southeast corner of Colorado, though those storms will
likely impact arrival/departure routes. VFR and dry expected through
Sunday afternoon at the terminals. Winds this afternoon will pick
up quite a bit out of the south and southeast at PUB and COS, with
gusts up to 25 kts. ALS will see strong SW winds with gusts to 30
kts this afternoon. Late this evening as the atmosphere decouples
winds will come down significantly and drainage winds should be
the norm less than 10 kts at all TAF sites. Sunday looks like a
repeat of today with gusty winds pickup up in the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SCHLATTER
SHORT TERM...HODANISH
LONG TERM...28
AVIATION...SCHLATTER
Hazardous weather outlook, May 25, 10:34 AM MST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1134 AM MDT Sat May 25 2019

COZ058>089-093>099-261745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sat May 25 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight
A few severe thunderstorms are possible after 3 PM through early
evening across the far southeastern plains. The best chance for
severe thunderstorm activity will be east of a line from Eads to
Las Animas to Kim. The primary threat will be hail up to the size
of ping pong balls and wind gusts to 60 mph. The storms should
move east into Kansas by early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are expected over the far southeast plains
Sunday afternoon and evening, and there will be the possibility of a
few severe storms, with hail the size of golf balls, wind gusts in
excess of 60 mph, and an isolated tornado cannot be ruled out.
Isolated to scattered thunderstorms are expected over and near the
mountains Sunday afternoon and evening, with the main storm risks
being lightning and gusty outflow winds.

On Monday and Tuesday, isolated to scattered thunderstorms are
expected over the mountains.  Then on Wednesday, isolated to
scattered storms will be possible from about the Interstate 25
corridor and westward. Thursday and Friday, storm coverage is
forecast to mainly be over the mountains.  The main storm risks will
be lightning and gusty outflow winds.

Showers and thunderstorms will be capable of producing light snow
accumulations at times over the high mountain peaks, especially
Monday through Wednesday when the temperatures will be coolest.

.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the far southeastern plains generally after 3 pm
this afternoon.

In the hours before

Special weather statement, May 25, 1:01 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
201 PM MDT Sat May 25 2019

COZ099-252045-
Springfield Vicinity/Baca County CO-
201 PM MDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Campo, or 23 miles southeast of Springfield, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Walsh and Stonington.

LAT...LON 3700 10234 3707 10254 3743 10237 3726 10204
      3721 10204
TIME...MOT...LOC 2001Z 212DEG 21KT 3711 10239

KTS
Special weather statement, May 25, 1:23 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
223 PM MDT Sat May 25 2019

COZ099-252115-
Springfield Vicinity/Baca County CO-
223 PM MDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND EASTERN BACA
COUNTIES UNTIL 315 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 18 miles south of Springfield, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Walsh, Vilas, Campo, Two Buttes and Stonington.

LAT...LON 3699 10234 3699 10243 3708 10286 3765 10252
      3765 10238 3751 10204 3720 10204
TIME...MOT...LOC 2023Z 220DEG 43KT 3714 10258

KTS

The radar

The Pueblo radar (KPUX), 203 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
May 25, 1:39 PM MST to 1:42 PM MST
Where
Baca County, 5.31 mi NNE of Campo
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -102.540

One inch hail reported 5 miles north-northeast of Campo, CO.

Hail, Baca

When
May 25, 2:34 PM MST to 2:37 PM MST
Where
Baca County, 0.69 mi N of Walsh
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.390, -102.280

Nickel size hail reported by Baca County EM. Also had minor street flooding.

Hail, Baca

When
May 25, 3:20 PM MST to 3:25 PM MST
Where
Baca County, 3.22 mi SSE of (Kspd)springfield Awos
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.240, -102.580

Large hail, upwards of 1.75 inches, was reported by a storm chaser north of Campo, CO.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830240, 830241, 830242.